My 72-year-old patient was a new admission to our facility on a Friday afternoon. Donna had a history of bipolar II disorder, anxiety, depression, hypothyroidism, hypoparathyroidism, hypertension, gastric reflux, and collagenous colitis.
During her admission, she was confused and had active hallucinations as well as myoclonic jerking. She could not provide any history. Her husband, Fred, said that 3 weeks earlier, she'd begun experiencing generalized dizziness, decreased concentration, and the slowing of her movements. About a week after that, she'd developed a tremor, increased confusion, and bizarre hallucinations.
Hospitalization and Tests, but No Real Answers
Donna had been taken to the hospital about a week prior to her admission to our facility because she was unstable on her feet. She'd also become more delirious and somnolent and had developed myoclonic jerking. She was admitted to the neurology service and underwent brain imaging to rule out acute processes. An EEG demonstrated moderate encephalopathy, but no seizures or spikes. This led to an initial exclusion of Creutzfeldt-Jakob disease.
Donna's thyroid function tests were normal and cerebral spinal fluid studies after a lumbar puncture showed mildly elevated protein and 10 lymphocytes. Herpes simplex virus and Lyme serologies were negative. Serotonergic medications (escitalopram, duloxetine, and tramadol) were withheld, but she did not improve. She was transferred to our facility for postacute care with a diagnosis of toxic encephalopathy.
A Careful History and Some Clues
Donna's medications had not changed for years and included:
Amlodipine 10 mg daily
Bismuth subsalicylate 45 mL three times daily
Budesonide 2 tablets daily
Calcitriol 25 µg every other day
Calcium citrate 1000 mg twice daily
Duloxetine 60 mg twice daily
Escitalopram 20 mg daily
Esomeprazole 40 mg daily
Lamotrigine 25 mg in the morning and 100 mg at bedtime daily
Mesalamine 800 mg three times daily
Metoprolol extended-release 50 mg daily
Magnesium oxide 400 mg twice daily
Quetiapine 50-100 mg at bedtime
Simethicone one tablet three to four times daily
Tramadol 50 mg every 8 hours
On physical exam, Donna was a hyperactive woman with wild eyes who was in no physical distress. She had a conjugate gaze, gray teeth, moist mucous membranes, midline tongue (that she would keep protruded), and a supple neck without tenderness or lymphadenopathy. Her lungs were clear and cardiac auscultation revealed a soft systolic murmur best heard at the left sternal border. Her abdomen was soft with normal bowel sounds. She had mild tenderness along her right costal margin. Her stool was black on rectal exam and her sphincter tone was increased. Her skin showed prominent hair follicles and no rashes.
Neurologically, Donna had myoclonic jerks, with hyperreflexia in both her upper and lower limbs. She was not orientated to time, person, or place. Her comprehension and attention were poor, and she gave single word answers. Her voice volume was normal without dysarthria. Her eye movements were intact, conjugate, and without nystagmus. On motor exam, her muscle bulk and strength were normal with increased tone and rigidity throughout. She had an intention tremor and hyperactive reflexes throughout with upgoing toes bilaterally.
"I am really concerned about her, Doc," said Fred. "We have been married for nearly 40 years and she is all I have. I have never seen her act this way. Please bring her back if you can."
I had the distinct sense that I was missing something important and thought about her situation all weekend. I felt like Dr Watson in a Sherlock Holmes story. Was I overlooking something obvious?
Time to Circle Back With More Questions
Donna was unchanged on Monday and I asked her husband whether she had taken any new medications or over-the counter products recently. He said she had tried an herbal remedy that contained black cohosh. I briefly considered serotonin syndrome as a possible cause of Donna's signs and symptoms, but all of her medications with serotonin activity had been stopped for more than a week, and she had not improved.
So I probed further.
"Fred, when was the last time Donna was her usual self?"
"She was fine 3 months ago," he said.
"And did anything happen just prior to her illness?"
"Nothing at all, Doc. She had a flare of her colitis and that resolved just before she got sick."
The Pieces Suddenly Fell Into Place
That's when it hit me. Donna's black stool, grey teeth, and dark hair follicles were diagnostic clues for bismuth toxicity. Fred confirmed that she had been on bismuth subsalicylate 45 mL three times daily for her colitis and had been taking larger doses for worsening bowel symptoms. Urine and serum samples were sent to the lab, and the results verified my suspicion. Bismuth levels in her serum (397 ng/mL) and urine (293 ng/mL) were massively elevated. Normal serum levels of bismuth should be below 15 ng/mL, with the toxicity threshold occurring when levels reach 50 ng/mL. Mild symptoms have been documented in patients with serum levels in the mid-30 ng/mL range.
Too Much Bismuth Brings Trouble in Stages
Bismuth subsalicylate is used in oral preparations as a therapeutic agent for many common gastrointestinal upsets. Most ingested bismuth is not absorbed by the body and passes unaltered through the feces. The small percent that is absorbed through the gastrointestinal tract is distributed throughout all of the body's tissues; slightly higher concentrations can be found in the liver and kidneys. Absorbed bismuth is not metabolized and is eliminated via renal or hepatic processes.
When excessive amounts of bismuth subsalicylate are ingested and continued in increasing doses, an initial prodromal phase occurs that results in alterations of mood and sleep — specifically insomnia, lethargy, apathy, malaise, anxiety, and irritability. This phase can last for weeks or months, as bismuth levels continue to rise. At some point, there is a rapid escalation in symptoms and encephalopathy can occur. Neurologic symptoms can worsen markedly in a 24- to 48-hour period and include instability, ataxia, confusion, short-term memory impairment, dysarthria, hallucinations, paresthesia, seizures, and myoclonic jerks. Somnolence and coma can occur. With high levels of toxicity, there is the possibility of hepatic and renal failure.
Donna was a textbook example of bismuth toxicity.
Subtle physical findings can provide clues to distinguish bismuth toxicity from serotonin syndrome and Creutzfeldt-Jakob disease. These include blackening of the tongue, dark or bluish lines in the gums, grey teeth, blackened stool that is negative for blood, and blackened granules that can appear at the follicular orifices. The latter can be washed away but recur within 1-2 days.
Upon discontinuing the bismuth subsalicylate, Donna made a full recovery and was discharged home. Recovery can take up to 12 months, with some patients experiencing mild residual problems with short-term memory.
This case demonstrated that carefully obtaining a detailed history and performing a thorough physical examination can yield subtle diagnostic clues that are sometimes hidden in plain sight.
Lead image: Dreamstime
Image 1: Mark E. Williams, MD
Medscape Family Medicine © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Serotonin Syndrome? Not So Fast, Sherlock - Medscape - Feb 15, 2022.